Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Caribou, ME

July 18, 2003Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2003, 2:41 PM EDT for Penobscot County, Maine. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 2:41 PM EDT (18:41 UTC)
Expired
Jul 18, 2003, 3:15 PM EDT
In force
34 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 181841
SVRCAR
MEC019-181915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
240 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENOBSCOT COUNTY IN EAST CENTRAL MAINE

* UNTIL 315 PM EDT

* AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS SOUTHWEST OF BANGOR. 
THE STORM WAS MOVING EAST AT 20 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT...
    BREWER...             BANGOR...             HAMPDEN...
    HERMON...             VEAZIE...             ORONO...
    OLD TOWN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4492 6880 4487 6894 4474 6888 4469 6883
          4468 6877 4470 6873

HEWITT/CALDERON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:02 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 12:02 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1202 PM EDT FRI JUL 18 2003

.UPDATED...DECIDED TO LOWERS POPS UP NORTH AND KEEP POPS THE SAME IN
SOUTHERN AREAS AFTER LOOKING AT LATEST RADAR AND SEEING THUNDERSTORMS
CREEPING UP IN SOUTHERN PART OF STATE. COLD FRONT LOOKS TO BE GETTING OUT OF
OUR CWA VERY SOON AS WE ARE ALREADY IN A DRY SLOT. ALSO REFRESHED WORDING TO
GET RID OF MENTION OF MORNING WEATHER.

.SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE STATE TODAY AND EARLY
TONIGHT THEN STALL OVER THE COASTAL WATERS. THIS WILL BRING A THREAT
OF SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND SATURDAY.

DISCUSSION...
WEAK COLD FRONT PRESENTLY CROSSING THE REGION W/ RADAR SHOWING SOME
LIGHT SPOTTY SHOWER ACTIVITY MAINLY N AND W AREAS.  MODELS
CONSISTENT IN MOVING THIS FRONT JUST OFF THE COAST LATER TODAY AND
TONIGHT THEN STALLING IT OUT AS UPPER LOW NW OF THE REGION KEEPS
SWRLY FLOW ALOFT OVER THE STATE.  AS THIS BOUNDARY CROSSES THE AREA
TODAY...THERE WILL BE A FOCUS FOR SOME SHOWER/TSRA ACTIVITY AND WILL
HOLD ONTO SCT POPS N AND LOW LIKELY POPS S.  LOSS OF HEATING WILL
DECREASE OR END ACTIVITY TONIGHT AND WILL JUST KEEP MENTION OF ANY
PRECIP TO MAINLY THE EARLY PERIODS.  MORE OF THE SAME FOR SATURDAY
THOUGH TRIGGER N WILL BE EMBEDDED SHORT WAVES ROTATING AROUND THE
PERSISTENT UPPER LOW NW OF THE AREA WHILE SRN AREAS REMAIN IN CLOSE
PROXIMITY TO THE FRONT JUST OFFSHORE...

TEMPS EXPECTED TO BE JUST A FEW DEGREES COOLER TODAY VS YESTERDAY
AND MOS NUMBERS IN MUCH BETTER AGREEMENT TODAY AND LOOK REASONABLE
THRU SAT...  NO MAJOR CHANGES INTRODUCED IN THE EXTENDED...

MARINE...NO HEADLINES EXPECTED THROUGH TOMORROW. WINDS WILL BE LIGHT. FOG
WILL CONTINUE TO REDUCE VISIBILITIES...ESPECIALLY UP TOWARD EASTPORT.

AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. SOME WIDELY SCATTERED
SHOWERS WILL BE AROUND.

.CAR...NONE.

WALLINGFORD/BLOOMER
UPDATE:MARK
Hazardous weather outlook, Jul 18, 6:13 AM EDT, 8 hours 28 minutes before
MEZ001>006-010-011-015>017-029>032-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
613 AM EDT FRI JUL 18 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

KHW

In the hours before

Special weather statement, Jul 18, 1:41 PM EDT, 1 hour before
MEZ015-016-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT FRI JUL 18 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 138 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL...STRETCHING FROM 21 MILES SOUTHWEST OF
NEWPORT TO 10 MILES SOUTHEAST OF NEWPORT. THE LINE WAS MOVING EAST AT
25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    KENDUSKEAG...         HERMON...             HAMPDEN...
    BREWER...             BANGOR...             VEAZIE...
    ORONO...              OLD TOWN...           DEDHAM...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4481 6944 4448 6925 4463 6836 4511 6861

NNNN

CALDERON

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:14 PM EDTSevere Thunderstorm WarningCARPenobscot16 min
Jul 18, 3:18 PM EDTSevere Thunderstorm WarningCARHancock57 min
Jul 18, 3:31 PM EDTSevere Thunderstorm WarningCARWashington59 min
Jul 18, 4:27 PM EDTSevere Thunderstorm WarningCARWashington33 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.